Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 236, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 2, 2018, 4:44 PM CDT for Ottawa County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2018, 4:44 PM CDT (21:44 UTC)
- Expired
- Sep 2, 2018, 5:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 5:14 PM CDT | TSTM WND GST 70 | 4 W Bennington, KS | ESTIMATED 60 TO 70 MPH WIND GUSTS, VERY HEAVY RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 661 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
552
WUUS53 KTOP 022144
SVRTOP
KSC143-022245-
/O.NEW.KTOP.SV.W.0236.180902T2144Z-180902T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
444 PM CDT SUN SEP 2 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Eastern Ottawa County in north central Kansas...
* Until 545 PM CDT.
* At 444 PM CDT, a severe thunderstorm was located over Culver,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Minneapolis, Bennington, Culver, Wells and Niles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3919 9767 3927 9746 3896 9739 3896 9779
3907 9780
TIME...MOT...LOC 2144Z 236DEG 13KT 3897 9772
HAIL...0.88IN
WIND...60MPH
$$
Cohen3 follow-up statements
532
WWUS53 KTOP 022153
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
453 PM CDT SUN SEP 2 2018
KSC143-022245-
/O.CON.KTOP.SV.W.0236.000000T0000Z-180902T2245Z/
Ottawa-
453 PM CDT SUN SEP 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EASTERN OTTAWA COUNTY...
At 453 PM CDT, a severe thunderstorm was located near Culver, moving
northeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Minneapolis, Bennington, Culver, Wells and Niles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3919 9767 3927 9746 3896 9739 3896 9779
3907 9780
TIME...MOT...LOC 2153Z 223DEG 12KT 3900 9771
HAIL...0.88IN
WIND...60MPH
$$
Cohen466
WWUS53 KTOP 022204
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
504 PM CDT SUN SEP 2 2018
KSC143-022245-
/O.CON.KTOP.SV.W.0236.000000T0000Z-180902T2245Z/
Ottawa-
504 PM CDT SUN SEP 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EASTERN OTTAWA COUNTY...
At 504 PM CDT, a severe thunderstorm was located 4 miles northeast of
Culver, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Minneapolis, Bennington, Culver, Wells and Niles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3919 9767 3927 9746 3896 9739 3896 9779
3907 9780
TIME...MOT...LOC 2204Z 233DEG 9KT 3901 9769
HAIL...0.88IN
WIND...60MPH
$$
Cohen285
WWUS53 KTOP 022210
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
510 PM CDT SUN SEP 2 2018
KSC143-022245-
/O.CON.KTOP.SV.W.0236.000000T0000Z-180902T2245Z/
Ottawa-
510 PM CDT SUN SEP 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EASTERN OTTAWA COUNTY...
At 510 PM CDT, a severe thunderstorm was located near Bennington,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Minneapolis, Bennington, Culver, Wells and Niles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3919 9767 3927 9746 3896 9739 3896 9779
3907 9780
TIME...MOT...LOC 2210Z 236DEG 13KT 3902 9767
HAIL...0.88IN
WIND...60MPH
$$
CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:14 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 2, 3:14 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Topeka KS 314 PM CDT Sun Sep 2 2018 .SHORT TERM...(This evening through Monday) Issued at 247 PM CDT Sun Sep 2 2018 Water vapor imagery shows a shortwave across west central KS with another wave moving toward KS out of eastern NM. 850mb VWP network shows rather uniform SSE flow of 15-20 kts at this time across the region with the 850mb front across central NE. Sfc map shows a low across southwest KS with a diffuse boundary extending ENE into northern KS. Vis satellite imagery also shows what appears to be an elevated boundary that extends south into north TX. this boundary is acting as a focus for convection at the moment from near TOP south toward ICT. For tonight...main concern is excessive rains and potential flooding. Expect convection to develop across west/central KS near RSL/Hays toward SLN through early evening. Effective shear of 35-45 kts may allow for early discrete cell/supercell characteristics however hodographs become messy in the mid-levels so evolution into multicell clusters appears likely or short line segments as the evening wears on. Main severe risk would appear to be downburst winds through the evening with some hail risk across the western counties. Poor mid-level lapse rates should temper any greater hail risk however. Tornado threat is non zero but appears to be limited to areas across our far west/sw counties for a time late this afternoon or early evening but even this appears conditional on storm evolution. Greater concern is flooding given overall mesoscale and synoptic set up. PWATs approaching 2" combined with a modest but present 25-35kt LLJ and a source of MUCAPE of 1-2k overnight will exist in region of upper divergence in right entrance region of upper jet. Evolution of convection into a cluster or line appears likely and storm motion/corfidi vectors suggest ENE movement however thetae ridge will remain anchored across central KS so backbuilding appears likely too so could see training. HREF ensemble precip matched mean clusters max precip across central KS where amounts in excess of 3" appears likely. Much uncertainly still exist however in the exact placement of the cluster overnight especially in how far south and east any of the heaviest rains could fall. At the moment we do not anticipate major changes to the flood watch area for tonight but those near the flood watch area including the Topeka area need to stay aware of trends tonight. .LONG TERM...(Monday night through Sunday) Issued at 247 PM CDT Sun Sep 2 2018 BOTTOM LINE UP FRONT, The very wet pattern will continue through the week with chances for t-storms and locally heavy rains forecast to persist through Friday and perhaps into Saturday. Another wave will move across the area Monday night into Tues with more heavy rains and by Weds the 850mb front will drop into the area which will serve as a focus for heavy rains into late week. The atmosphere will remain very moist with PWATS well above climo avg likely around 2". && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1132 AM CDT Sun Sep 2 2018 T-storm coverage should increase this evening with best chances through 6Z expected to to around MHK where we have attempted to place more timing detail into MVFR/IFR VIS conds due to tsra. Bottom line showers and t-storms will increase in coverage through the period with widespread rain/tsra expected to push conds into the MVFR with periods of IFR possible due to tsra overnight. Still not certain about timing for TOP/FOE for worst conds so have opted to keep IFR mention out for now. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday morning for KSZ008>012-020>024- 034>036. && SHORT TERM...Omitt LONG TERM...Omitt AVIATION...Omitt
Hazardous weather outlook, Sep 2, 3:35 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 335 PM CDT Sun Sep 2 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-032045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 335 PM CDT Sun Sep 2 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are expected this afternoon through tonight. A few of the storms may be severe with damaging winds the main hazard in the late afternoon and evening hours. An isolated tornado may also be possible early this evening as would a low risk for large hail but this risk appears to be limited to areas west of a Junction City to Marysville line early this evening. The greater concern is widespread heavy rainfall overnight across central and parts of northeast Kansas where a Flash Flood Watch is posted. Rainfall amounts in excess of 3 inches are possible. This may cause flash flooding so remember don't drive through flooded roads! .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances persist into Monday with periods of heavy rainfall being possible during the day. An active weather pattern brings continued chances for thunderstorms through much of the upcoming week so the risk for flooding could persist through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through sunset mainly west of a Junction City to Marysville line. Rainfall reports are also encouraged overnight and especially Monday morning. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Sep 2, 12:28 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1228 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM HEAVY RAIN 1 NW REPUBLIC 39.93N 97.83W
09/02/2018 M2.69 INCH REPUBLIC KS COCORAHS
RAINFALL TOTAL AS OF 12 PM.
&&Special weather statement, Sep 2, 4:19 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Topeka KS 419 PM CDT SUN SEP 2 2018 KSZ034-022145- Ottawa- 419 PM CDT SUN SEP 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL 445 PM CDT... At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near Culver, moving northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bennington and Culver. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3909 9762 3896 9757 3896 9787 3900 9788 TIME...MOT...LOC 2119Z 215DEG 14KT 3896 9779 Cohen
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:01 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 44 min |
| Sep 1, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 48 min |
| Sep 1, 7:31 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 44 min |
| Sep 1, 7:52 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 38 min |
| Sep 1, 8:30 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 45 min |
| Sep 2, 3:27 AM CDT | Flash Flood Watch | TOP | Brown, Clay, Cloud, Dickinson, Geary, Jackson and 7 more | 34 hr |
| Sep 2, 8:29 AM CDT | River Flood Warning | TOP | Cloud | 4 days |
| Sep 2, 8:29 AM CDT | River Flood Warning | TOP | Clay | 3 days |
| Sep 2, 9:06 AM CDT | River Flood Warning | TOP | Marshall | 7 days |
| Sep 2, 4:19 PM CDT | Special Weather Statement | TOP | Ottawa | 26 min |
| Sep 2, 5:16 PM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| Sep 2, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 63 min |
| Sep 2, 5:37 PM CDT | Flash Flood Warning | TOP | Ottawa | 5 hr |
| Sep 2, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 47 min |
| Sep 2, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 60 min |
| Sep 2, 6:29 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 61 min |
| Sep 2, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 47 min |
| Sep 2, 6:56 PM CDT | Flash Flood Warning | TOP | Cloud, Ottawa | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.